Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Hastings, NE

May 16, 2004Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2004, 3:22 PM CDT for Gosper County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2004, 3:22 PM CDT (20:22 UTC)
Expired
May 16, 2004, 4:15 PM CDT
In force
53 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Gosper County, NE

The radar

The Grand Island radar (KUEX), 124 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 4:25 PM CDTFUNNEL CLOUD5 N Smithfield, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 162022
SVRGID
NEC073-162115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 415 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 23 MILES SOUTHWEST OF ELWOOD...OR ABOUT 30 MILES
  EAST OF MCCOOK...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELWOOD AROUND 355 PM CDT...
  SMITHFIELD AROUND 405 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4043 10008 4044 9999 4053 9998 4069 9978
          4062 9965 4045 9965 4035 9979 4035 10008

$$
10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:32 PM CDT, 50 minutes earlier.

Area forecast discussion, May 16, 2:32 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
232 PM CDT SUN MAY 16 2004

.SHORT TERM...TONIGHT THRU TUE NIGHT. NO SIG CHANGES TO FCST. AT
SFC...RAPIDLY DEVELOPING LOW OVR SERN CO WITH WARM FRONT EXTENDING
FROM ERN CO THRU NWRN KS...E THRU SRN NE...THEN NORTHEAST INTO NERN
NE. COLD FRONT FROM SWRN MN SWWD THRU NRN NE...INTO ERN WY AND ON UP
TO SRN MT. WEAK DRYLINE FROM WRN NE INTO NERN CO AND ANOTHER
STRONGER DRYLINE FROM SERN CO LOW INTO ERN NM. CONVERGENT BOUNDARY
EXTENDS FROM WRN DAWSON COUNTY THRU NRN BUFFALO...SHERMAN AND HOWARD
COUNTIES...THEN ON UP NORTH.

WIND ADVISORY FOR ALL OF FA...WITH S WINDS INCREASING...BUT NOT
QUITE AT ADV LVL JUST YET. EXPECTING STRONGEST WINDS HOWEVER BETWEEN
3 AND 7 PM...SO STILL WAITING. OTHERWISE...AREA FROM SRN BORDERS OF
SHERMAN AND HOWARD COUNTIES MOST LIKELY AREA FOR POSSIBLE STORM
INTENSIFICATION THIS AFTERNOON WITH 60 DEW PTS...WEAKENING CAP...AND
BEST LL FORCING IN THIS AREA. OTHERWISE ONGOING CONVECTION ELEVATED
AT THE MOMENT. SPACE PICS HAVE LEAD SHORTWAVE JUST NOW OVR SERN WY
AND ERN CO. BETTER CHANCES FOR MORE WIDESPREAD TSRA ACTION WILL COME
LATER IN EVENING AS WAVE KICKS OVRHEAD. SCATTERED CLOUDS LEFT FROM
THIS MORNINGS ACTION HAS HELPED TO KEEP TEMPS A BIT COOLER...IN
ADDITION TO KEEPING THE LID ON THINGS A BIT LONGER WITH STABLE AREA
AT LOW LVLS...DESPITE EVER INCREASING INSTABILITY ALOFT. SO ISOLATED
TO SCATTERED CHANCES AROUND THRU REST OF AFTERNOON AND OVERNIGHT.

FOR MON AND TUE...CHANCES FOR THUNDERSTORM CONTINUE EACH DAY...WITH
SFC FRONT/BOUNDARY HANGING UP ONCE AGAIN ACROSS CWA MON...AND JUST
TO SOUTH OF FA ON TUE...SO CONTINUING CHANCES SEEM GOOD...AS QUICK
MOVING WAVES SKIRT THROUGH NEARLY ZONAL UPR LVL PATTERN. TEMPS ON
SEASONAL SIDE...AND JET HANGING OUT JUST TO NORTH OF AREA WILL KEEP
THINGS INTERESTING.

.LONG TERM...12Z WEDNESDAY TO SUNDAY...ONCE AGAIN THE CHANCE OF
PRECIPITATION IS THE MAIN CONCERN DURING THIS PORTION OF THE
FORECAST. SEVERAL WEAK SHORT WAVES MOVE ACROSS THE AREA ON SOUTHWEST
FLOW. STRONGEST WAVES ARE THURSDAY NIGHT AND SATURDAY NIGHT. FROM A
SURFACE STAND POINT...LOW PRESSURE DEVELOPS ALONG THE LEE OF THE
ROCKIES...MOVES EAST WITH A FRONTAL BOUNDARY TO THE EAST WHICH SINKS
SOUTH ACROSS THE FORECAST AREA BEFORE THE NEXT LOW PRESSURE DEVELOPS
ALONG THE LEE OF THE ROCKIES. THIS PATTERN REPEATS ITSELF DURING THE
FORECAT PERIOD. THE TIMING AND THE LOCATION OF THE SURFACE FRONT
WILL BE PART OF THE DEPENDANT FACTORS ON THUNDERSTORM CHANCES.

THE FIRST OCCASION OF THE FRONT MOVING ACROSS THE FORECAST AREA IS
WEDNESDAY NIGHT. WITH THE UPPER WAVE MOVING IN ALONG WITH IT...HAVE
A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SATURDAY NIGHT INTO
SUNDAY IS THE NEXT TIME THAT A FRONTAL BOUNDARY SINKS ACROSS THE
FORECAST AREA...COINSIDING WITH THE NEXT WAVE OF UPPER LEVEL
SUPPORT. IN BETWEEN...THERE IS ENOUGH MOISTURE AROUND THAT THE WEAK
UPPER LEVEL WAVES THAT MOVE THROUGH HAVE THE POTENTIAL TO PRODUCE
SOME SHOWERS...SO HAVE SLIGHT CHANCES FOR MOST OF THE AREA MUCH OF
THE PERIOD.

TEMPERATURES CAUSE SOME CONCERN DURING THE PERIOD. WITH CHANCES OF
PRECIPITATION AND SOME CLOUD COVER...TEMPERATURES WOULD TEND TO BE
LOWER. ON THE OTHER HAND...THERE WILL BE SOME SUN AND TEMPERATURES
AT 850MB ARE RELATIVELY WARM. HAVE OPTED TO GO SLIGHTLY ABOVE
GUIDANCE DUE TO THE POWER OF THE MID-MAY SUN AND RELATIVELY WARM AIR
AT 850MB.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY THIS EVENING SOUTH CENTRAL NE.
KS...WIND ADVISORY THIS EVENING NORTH CENTRAL KS.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

10/JCB
Hazardous weather outlook, May 16, 2:30 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
230 PM CDT SUN MAY 16 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-171200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
230 PM CDT SUN MAY 16 2004

...WIND ADVISORY IN EFFECT FOR THE ENTIRE AREA THIS AFTERNOON AND
EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS WILL DEVELOP DURING THE AFTERNOON...WITH
SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH EXPECTED. THE
STRONGEST WINDS ARE MOST LIKELY BETWEEN 3 PM AND 8 PM.

THE ATMOSPHERE WILL CONTINUE TO BECOME MORE UNSTABLE THIS
AFTERNOON...AS INCREASED MOISTURE AND SUNSHINE MOVES OVER THE
REGION.  ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP OUT WEST
EARLY THIS AFTERNOON...WITH THE LINE PROPAGATING EASTWARD THROUGH
THE AFTERNOON AND INTO THE EVENING. BEST CHANCES FOR THUNDERSTORMS
WILL OCCUR MAINLY WEST OF A COLUMBUS NEBRASKA TO PHILLIPSBURG KANSAS
LINE THIS AFTERNOON...THEN NORTH OF INTERSTATE 80 TONIGHT.

INITIALLY...THUNDERSTORM COVERAGE WILL BE ISOLATED TO SCATTERED INTO
THE EARLY EVENING HOURS...AND FAVOR AREAS WEST OF HIGHWAY 281. BY
LATE EVENING...A COLD FRONT WILL BEGIN TO PUSH INTO CENTRAL
NEBRASKA. AS THIS HAPPENS...ANOTHER DISTURBANCE WILL CROSS THE
CENTRAL PLAINS. THESE FEATURES WILL ENHANCE THUNDERSTORM DEVELOPMENT
AGAIN LATE THIS EVENING...WITH STORMS CONTINUING INTO THE OVERNIGHT
HOURS WITH THE HELP OF A DEVELOPING LOW LEVEL JET. BEST CHANCES FOR
THUNDERSTORMS THIS EVENING AND OVERNIGHT WILL OCCUR MAINLY NORTH OF
INTERSTATE 80 AND EAST OF HIGHWAY 281. A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO ORGANIZE OVERNIGHT AND MOVE EAST ACROSS MUCH OF
NORTHEASTERN NEBRASKA.

LARGE HAIL AND STRONG GUSTY WINDS WILL BE THE PRIMARY HAZARDS FROM
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...ALTHOUGH AN ISOLATED
TORNADOE MAY ALSO BE POSSIBLE...MAINLY WEST OF AN ORD TO HOLDREGE
NEBRASKA LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY
AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE
RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER
...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS.

THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE
WEEK. IT IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND
INTENSITY OF THOSE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND MIDNIGHT TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

NOAA/NWS/10/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:49 PM CDTTornado WarningGIDGosper26 min
May 16, 4:14 PM CDTSevere Thunderstorm WarningGIDDawson61 min
May 16, 4:17 PM CDTTornado WarningGIDGosper13 min
May 16, 4:47 PM CDTTornado WarningGIDDawson28 min
May 16, 4:57 PM CDTSevere Thunderstorm WarningGIDBuffalo48 min
May 16, 5:15 PM CDTSevere Thunderstorm WarningGIDDawson45 min
May 16, 5:23 PM CDTSevere Thunderstorm WarningGIDHoward37 min
May 16, 5:37 PM CDTSevere Thunderstorm WarningGIDSherman53 min
May 16, 5:44 PM CDTSevere Thunderstorm WarningGIDBuffalo31 min
May 16, 5:52 PM CDTTornado WarningGIDBuffalo23 min
May 16, 6:22 PM CDTTornado WarningGIDSherman38 min
May 16, 6:53 PM CDTTornado WarningGIDHoward37 min
May 16, 6:56 PM CDTTornado WarningGIDSherman34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.